We are 163,038 members in 80 forums discussing 128,221 topics.

Help with Abbreviations

All TopicsForum: Hormonal Therapy - Before, During and After → Topic: Arimidex - Itching, Hives - Relief, How?

Topic: Arimidex - Itching, Hives - Relief, How?

Forum: Hormonal Therapy - Before, During and After — Risks and benefits, side effects, and costs of anti-estrogen medications.

Posted on: Jan 19, 2009 12:25PM

parislexi wrote:

I have been taking Arimidex for about 2 months (1mg).  Last Tuesday, I started itching very badly on my right thigh from hip to knee, mainly on the right side of the right thigh. Scratching brings no relief - seems to be itching from deep within my muscles, or somewhere. This is still occurring. I didn't take a pill yesterday and today my doctor's office is closed.  There are hives-like bumps in two different areas also. 

Anyone else experience this?  Is this serious and/or will it lead to other, serious complications?

If experienced this, how did you get relief (if it was possible to get relief)? Tried Cortaid - no relief.

 This is the only prescribed medication I' m taking - so far.


Cincinnati, Ohio 

Dx 5/23/2008, DCIS, 2cm, Stage II, Grade 2, 0/10 nodes, ER+/PR+, HER2-
Log in to post a reply

Posts 1 - 7 (7 total)

Log in to post a reply

Jan 22, 2009 01:58PM sirsmom wrote:

parislexi, I was just taken off Tamoxifen for the same reaction. Apparently itching is a side effect of AI's too. The itching is neurological. You are probably creating the rash by scratching. Skin breakdown and infection are the big risks.  Even after I went off the tamoxifen it took a 6 day predisone treatment to still the itching. Topical ointments don't work although Gold Bond anti0itching lotions help a bit.  The antihistimine Atarax helps at night so you can sleep. Good Luck. You need to see your doctor. I am going to be put on Arimidex next. I already am concerned that the itching will just return. My oncologist wants me to try it anyway.

   Itching can be caused by lack of estrogen. Since that is what these medications do I don't see how one will have less SE's than the other.

Log in to post a reply

Jan 22, 2009 05:12PM parislexi wrote:

Thank you sirsmom for the info.

I am going to the the doctor tomorrow.  

I stopped the Arimidex on my own on Jan 19th (last taken on the 18th) and noticed that the itching has subsided quite a bit and the bumps aren't as 'pronounced'  but now that leg in the thigh area aches quite a bit.  When the area around the bumps were itching, my leg felt kinda numb/dull tingling-like.  Perhaps the aching is indicating that the feeling is returning to the leg. Strange that this all is occurring only on the right thigh - only to the knee (so far!). 

Dx 5/23/2008, DCIS, 2cm, Stage II, Grade 2, 0/10 nodes, ER+/PR+, HER2-
Log in to post a reply

Jan 22, 2009 06:03PM sirsmom wrote:

I don't know about the numb/tingling. I do know where I itched was random, one leg was a problem, the other wasn't. I still have some itching but it feels normal, and is not incessant. It took 14 days for the tamoxifen to leave my system (according to my oncologist). Arimidex is probably similar.

Log in to post a reply

Jan 23, 2009 03:54PM DebInTN wrote:

Oh, Barbara, you poor thing! 

I had the very same thing happen to me on Arimidex.  I thought I had gotten into poison ivy or something.  I took Benadryl, used Ivy-Rest, used tube after tube of cortizone cream.  I finally went to my PCP and she prescribed a week or so of Prednizone.  It didn't phase it.  After that, I decided it had to be a drug reaction - either Effexor or Arimidex.  I stopped the Effexor (bad idea, by the way, to stop cold turkey).  Hives did not improve.  I finally called my Onc and told them that I was miserable and was seriously considering eating a tube of the Cortizone cream!  They had me in to see a Dermatologist within an hour!  They decided to take me off all meds, including vitamins and she put me on some kind of souped-up antihistamine drugs (Xyzal was one, Dytan might have been the name of the other).  It took me about 5 days to show much progress.  After 2 weeks I added back the Arimidex.  Within 2 days, the hives were back.  I stopped the Arimidex again and took the antihistmines until I cleared up again.  Then I tried the Arimidex again - same thing.  My Onc says he had never had anyone react like that - and deep down I don't think he believed that it was the Arimidex.  Anyway, he changed me to Femara and I've done fine with it.  When the hives were at their worst I felt like I could have dug my fingers to the bone of my legs - I was so miserable.  I thought I might lose my mind several times.  Wouldn't wish that on anyone.  Hope you get some relief.  Keep us informed!

My memory is not what it used to be. Also, my memory is not what it used to be. Dx 2/29/2008, IDC, Stage IB, Grade 1, 0/4 nodes, ER+/PR+, HER2-
Log in to post a reply

Jan 23, 2009 06:43PM parislexi wrote:

Just came back from the doctor and she said she is sure that it's shingles that I have because of the pain I'm experiencing in the right leg. It started out as itching only now mainly pain and hardly no itching.  The bumps are now mainly red, raised up areas that hurt when touched.  Since most are on the right side of my right thigh, it hurts to sleep on my right side these days.  She prescribed anti viral tablets (famciclovir) to take for a week and also something to stop the pain to take when needed (for nerve pain - gabapentin). She took a culture to make sure that's what it is and I'm not going to take the meds until I hear back from the doctor confirming this diagnosis.

Dx 5/23/2008, DCIS, 2cm, Stage II, Grade 2, 0/10 nodes, ER+/PR+, HER2-
Log in to post a reply

Nov 22, 2009 11:00AM rubyj16 wrote:

I have been on arimidex for 2 yrs & 6months. I have the most awful case of hives-what to do? The Dr looks at me like I have two heads when I suggest that this could be caused by the arimidex. They itch, then fade, then come back. I was on prednisone for 12 days, 2 days later they were back. I have tried prescription cort. creams, lotions, benedryl spray, etc. Any help out there?

Dx 3/2007, IDC, Stage I, Grade 1, ER+/PR-
Log in to post a reply

Nov 24, 2009 06:22PM , edited Nov 24, 2009 06:23PM by Isabella4

Been on Arimidex just over 6 years.

Itching...tell me about it... I just love to scratch myself in bed, when no-one can see me !! Its all on the base of my stomach, and the inner tops of my legs (THATS why I can't start scratching in public !!!!)

I also itch on my scalp, mainly just above my ears, and also under my arms. I also got the 'stoopid' looks when asking 'could it be Arimidex?'

Shingles ? I have had that 3 times in the first 2 years of Arimidex, its mainly on one side of the body, and is bl**dy painful. ( Nooooo, can't be Arimidex !!!' ) Have to get the anti viral tabets in your system within 48hours to be effective.


Dx 5/14/2003, IDC, 1cm, Stage I, Grade 1, 0/26 nodes, ER+/PR+, HER2-